Thunderstorm Wind, Tooele
- When
- June 6, 3:00 PM MST
- Where
- Tooele County, 4.92 mi SSW of Gold Hill
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -113.880
The Clifton Flat sensor recorded a peak gust of 64 mph.
Showers and thunderstorms formed across northern Utah on June 6 with numerous reports of severe winds and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Showers and thunderstorms formed across northern Utah on June 6 with numerous reports of severe winds and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 6, 2:49 PM MST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Jun 6 2019
.SYNOPSIS...
High pressure aloft over the Utah today will shift east ahead of
an approaching cold Pacific trough schedule to reach the area
early this weekend. A strong cold front will sweep through the
region Friday into early Saturday, bringing much colder
temperatures to the state this weekend.
&&
.SHORT TERM (THROUGH 00Z MONDAY)...
A trough currently moving inland across the Pacific Northwest as
a shortwave rounds the base of the trough headed for the Northern
Rockies tonight. The next stronger wave continues to propagate the
trough downstream tomorrow before carving the trough over the
Northern Rockies. A trailing wave will cross over southern Idaho
Saturday, with the trough axis finally out of the region Sunday.
Strong height falls remain to our northwest this evening, and
build across Utah tomorrow. Rising heights and warming aloft will
ensue this weekend.
The approach of the Pacific trough axis will elevate the wind
field. This will favor increasing shear across northern Utah
today which when combined with moderately significant instability
due to anomalously high Precipitable Water values, will bring the
potential for strong to severe thunderstorms through this evening.
The greatest threat appears to be damaging winds due to the
increase in wind field, high LCL, and dry boundary layer yielding
elevated DCAPE. This is also indicated by the full suite of
Convective Allowing Models. Copious small hail (potential
accumulation) and lightning are also concerns.
Height falls will support additional shower activity Friday and
Friday evening across the north. Strong synoptic southwest winds
will develop ahead of the cold front due to the combination of
pressure falls, southerly pressure gradient and mixing from aloft.
It will be gusty on the cold side of the boundary as well due to
pressure rises and a stronger northwesterly pressure gradient. The
cold front is at the northwest tip of Utah sunrise Friday, and
into central Utah by sunset Friday. All but far southern and
southeast Utah will be in the cold sector by Saturday morning,
where the boundary should stall for the day. Saturday night, the
boundary will have cleared the entire state to the southeast.
Temperatures which are about 5-10F above today. Much of the state
should be seasonal Friday, and 10-15F below normal this weekend.
Most areas will trend from the 80s/90s down to the 60s/70s by
Saturday.
.LONG TERM (AFTER 00Z MONDAY)...
Behind the exiting trough, high pressure over the west coast is
expected to build over the forecast area beginning Monday, with
the ridge axis moving overhead by midweek. Therefore, the trend
for much of the long term period will be dry conditions and
warming temperatures. By Wednesday/Thursday, maxes are progged to
run 5F or more above seasonal normals.
Global models indicate the ridge will shift east late next week with
the approach of another Pacific storm system, but there remain
differences with regard to timing. GFS is noticeably faster than the
EC, bringing the trough onshore Wednesday and into Utah and
southwest Wyoming by Thursday as opposed to Friday or later in the
EC. The approach of the trough would curb the warming trend and
reintroduce the possibility of primarily diurnal convection. Have
indicated some isolated POPs by day seven to account for the faster
GFS timing.
&&
.HYDROLOGY...
With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.
&&
.AVIATION...
Expecting thunderstorms either at or near KSLC terminal around
23Z-02Z. Gusty erratic wind expected in the vicinity of storms.
More storms possible in vicinity until around 06Z. Outside of
storms, south winds will persist until a cool front passes through
the terminal 20Z-22Z and shift wind to northwest.
&&
.FIRE WEATHER...
Red Flag Warning in Effect 9A-9P Friday for Zone 497 below 4500
feet.
Breezy with low RH expected for most valleys for the remainder of
this afternoon, and moreso Friday ahead of the next cold front.
ERC values remain below the 50th percentile, but are rising
across the state.
A warming and drying trend continues with increasingly gusty
southwest flow. A cold front will cross the state from northwest
to southeast Friday and Friday night, bringing cooler temperatures
to the region through the weekend.
Isolated to scattered showers and thunderstorms through this
evening, some may be severe with copious lightning, very
gusty/erratic winds, and accumulating hail. Friday and Friday
night, showers will mainly affect northern Utah.
A warming and drying trend is forecast beginning Sunday and
extending through at least the middle of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 9 AM to 9 PM MDT Friday for UTZ497.
Severe Thunderstorm Watch until 11 PM MDT this evening for
UTZ001>011-014-015-517.
WY...Severe Thunderstorm Watch until 11 PM MDT this evening for
WYZ021.
&&
SHORT TERM/FIRE WEATHER/HYDROLOGY...10
LONG TERM...Traphagan
AVIATION...Billingsley
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous Weather Outlook National Weather Service Salt Lake City UT 325 PM MDT Thu Jun 6 2019 UTZ001>016-019>021-517-518-WYZ021-071300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 325 PM MDT Thu Jun 6 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will move through the region today. There is a Slight Risk for Severe Thunderstorms across Northern and portions of Central Utah. The strongest storms will bring the threat of damaging winds, accumulating hail and copious lightning. Stay aware of the threat for dangerous thunderstorms today. With much warmer temperatures, snowmelt will accelerate at high elevations. Waterways remain running high, cold and swift. Exercise caution near waterways, and keep a close eye on children and pets. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong cold front will cross Utah from northwest to southeast on Friday. Gusty south winds ahead of this front will shift to the northwest and remain elevated behind the front. Dry and windy conditions will fuel Red Flag conditions near Dixie Friday. Much colder temperatures will follow the front for the weekend. Temperatures Saturday will be 15 to 25 degrees colder than Friday's readings, with the coldest temperatures across the northern portion of the outlook area. Temperatures will warm on Sunday, but still remain well below early June norms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Special Weather Statement
National Weather Service Salt Lake City UT
232 PM MDT THU JUN 6 2019
UTZ005-062100-
Great Salt Lake Desert and Mountains UT-
232 PM MDT THU JUN 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 300 PM MDT...
At 232 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 28 miles south of Oakley Reservoir...moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Lynn, Grouse Creek and Etna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
This storm may intensify, so be certain to monitor local radio and
available television stations for additional information and possible
warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.
LAT...LON 4170 11367 4151 11405 4154 11405 4154 11404
4186 11404 4199 11378 4199 11367
TIME...MOT...LOC 2032Z 227DEG 31KT 4176 11402
BonnetteSpecial Weather Statement
National Weather Service Salt Lake City UT
250 PM MDT THU JUN 6 2019
UTZ005-062130-
Great Salt Lake Desert and Mountains UT-
250 PM MDT THU JUN 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 330 PM MDT...
At 250 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 20 miles west of
Park Valley to 26 miles east of Montello...and moving east at 35 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Park Valley and Rosette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah.
LAT...LON 4196 11320 4121 11318 4093 11403 4122 11404
4131 11377 4175 11378
TIME...MOT...LOC 2050Z 247DEG 28KT 4171 11370 4122 11368
BonnetteSpecial Weather Statement National Weather Service Salt Lake City UT 301 PM MDT THU JUN 6 2019 UTZ003>005-008-015-062145- Wasatch Mountains South of I-80 UT- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- West Central Utah UT-Salt Lake and Tooele Valleys UT- 301 PM MDT THU JUN 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...SOUTHWESTERN UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 345 PM MDT... At 301 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 16 miles west of Elberta, or 24 miles northwest of Nephi...moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible. Locations impacted include... Payson, Eagle Mountain, Santaquin, Salem, Elk Ridge, Woodland Hills, Rocky Ridge, Benjamin, Spring Lake, West Mountain, Elberta, Lake Shore, Genola, Goshen, Eureka, Jericho, Tintic Junction, Little Sahara State Park and Lofgreen. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. If on or near Utah Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A severe thunderstorm watch remains in effect until 1100 PM MDT for central and northern Utah. LAT...LON 3962 11215 3985 11255 4032 11214 4002 11161 TIME...MOT...LOC 2101Z 224DEG 10KT 3987 11224 Bonnette
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 10 ENE WENDOVER 40.78N 113.83W
06/06/2019 M56.00 MPH TOOELE UT MESONET
A 56 MPH WIND GUST WAS REPORTED AT THE BONNEVILLE SALT
FLATS MESONET STATION.
&&
MTSpecial Weather Statement National Weather Service Salt Lake City UT 321 PM MDT THU JUN 6 2019 UTZ013-020-518-062200- Southern Utah Mountains UT-South Central Utah UT-San Rafael Swell UT- 321 PM MDT THU JUN 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES UNTIL 400 PM MDT... At 320 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 15 miles south of Capitol Reef National Park... moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Capitol Reef National Park and rural areas of north central Garfield and south central Wayne Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding across area roadways, slot canyon, and normally dry washes. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3777 11132 3816 11124 3827 11083 3782 11089 TIME...MOT...LOC 2120Z 247DEG 15KT 3806 11114 Bonnette
Special Weather Statement National Weather Service Salt Lake City UT 331 PM MDT THU JUN 6 2019 UTZ005-062215- Great Salt Lake Desert and Mountains UT- 331 PM MDT THU JUN 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER COUNTY UNTIL 415 PM MDT... At 330 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 30 miles south of Park Valley, or 40 miles east of Montello...moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible. This storm will remain over mainly rural areas of southwestern Box Elder County and the Utah Test and Training Range. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northern Utah. LAT...LON 4112 11375 4138 11377 4174 11312 4136 11309 TIME...MOT...LOC 2130Z 231DEG 27KT 4139 11343 Bonnette
The Salt Lake City radar (KMTX), 176 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
16 thunderstorm wind. Local standard time, as filed.
The Clifton Flat sensor recorded a peak gust of 64 mph.
A peak gust of 72 mph was recorded by the Lakeside Mountain sensor.
The Arrowhead Summit sensor recorded a peak gust of 62 mph.
The Gunnison Island sensor recorded a peak gust of 60 mph.
UDOT reported a semitrailer blown over on Interstate 80 near milepost 85.
The Lake Point I-80 sensor recorded a peak gust of 59 mph.
The Fremont Island - Miller Hill sensor recorded a peak gust of 59 mph.
A gust of 60 mph on Interstate 80 was reported.
The Lofty Peak sensor recorded a peak gust of 60 mph.
The Windy Peak sensor recorded a peak gust of 63 mph.
Several trees were downed.
Tree were downed on power lines.
The I-80 @ mp 78 sensor recorded a peak gust of 62 mph.
The English Village sensor recorded a peak gust of 60 mph.
The Peter Sinks sensor recorded a peak gust of 60 mph.
The Logan Summit sensor recorded a peak gust of 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838407, 838406, 838404, 838405, 838410, 838403, 838402, 838400, 838399, 838398, 838409, 838408, 838395, 838394, 838393, 838437.